Appendix 13. Potential overlapping toxicities of ARVs and anti-TB drugs

Note: drugs that are more strongly associated with the listed toxicities appear in bold lettering.

Toxicity

ARV agent

Anti-TB agent

Comments

Abdominal pain

All ARVs

Eto/Pto, PAS, Cfz, FQs, H, Lzd, E, Z

Abdominal pain is common and often benign; however, it may be an early symptom of severe adverse effects such as pancreatitis, hepatitis or lactic acidosis.

Central nervous system (CNS) toxicity

EFV

Cs, H, Eto/Pto, FQs

EFV has a high rate of CNS adverse effects (dizziness, impaired concentration, depersonalization, abnormal dreams, insomnia and confusion) in the first 2-3 weeks of use, but they typically resolve on their own. If they do not resolve, consider substitution of the agent. There are limited data on the use of EFV with Cs; concurrent use is accepted practice as long as there is frequent monitoring for CNS toxicity.

Depression

EFV

Cs, FQ, Eto/Pto

Severe depression can be seen in 2.4% of patients receiving EFV. Consider substitution of EFV if severe depression develops.

Diarrhoea

All protease inhibitors, ddI (buffered formulation)

Eto/Pto, PAS, FQs Amx/Clv, Ipm/Cln

Diarrhoea is common. Also consider opportunistic infections as a  cause of diarrhoea, or Clostridium difficile (pseudomembranous colitis).

Dysglycaemia
(disturbed blood sugar regulation)

Protease inhibitors

Eto/Pto

PI tend to cause insulin resistance and hyperglycaemia. Eto/Pto may cause hypoglycaemia and poor glucose regulation in diabetics.

Electrolyte disturbances

TDF (rare)

Cm, aminoglycosides


Headache

AZT, EFV

Cs

Rule out more serious causes of headache such as bacterial or cryptococcal meningitis, toxo- plasmosis, etc. Use of analgesics (ibuprofen, paracetamol) and good hydration may help. Headaches secondary to AZT, EFV and Cs are usually self-limited.

HepatitisNVP, EFV, all protease inhibitors (RTV)Z, H, R, E, PAS, Eto/ Pto

When severe, stop both the ART and TB medications, and restart the TB medications first.
Also consider CMX as a cause of hepatotoxicity if the patient is receiving this medication.

Hypothyroidismd4TEto/Pto, PASSeveral studies show subclinical hypothyroidism associated with d4T.
Lactic acidosisd4T, ddI, AZT, 3TCLzdEarly detection and management of hyperlactatemia in order to prevent development of lactic acidosis.
Myelo- suppressionAZTLzd

Monitor blood counts regularly. Replace AZT if bone marrow suppression develops. Consider suspension of Lzd.
Also consider CMX as a cause if the patient is receiving this medication. Consider adding folinic acid supplements, especially if the patient is receiving CMX.

Nausea and vomitingRTV, d4T, NVP, and most othersEto/Pto, PAS, Z, Amx/Clv, Cfz, Lzd, Ipm/ClnPersistent vomiting may be a result of developing lactic acidosis (especially common with long-term d4T use) and/or hepatitis secondary to medications.
NephrotoxicityTDF, IDVAminoglycosides,
Cm

TDF may cause renal injury with the characteristic features of Fanconi syndrome, hypophosphataemia, hypo-uricaemia, proteinuria, normoglycaemic glycosuria and, in some cases, acute renal failure.
Avoid TDF in patients receiving aminoglycosides or Cm. If TDF is absolutely necessary, serum creatinine and electrolytes should be monitored at least every 2 weeks.

Optic neuritisddIE, Eto/Pto, LzdSuspend agent responsible for optic neuritis permanently and replace with an agent that does not cause optic neuritis.
Pancreatitisd4T, ddILzdAvoid concomitant use of these agents. If an agent causes pancreatitis, suspend it permanently and do not use any of the potentially pancreatitis-producing ARVs (d4T or ddI) in the future.
Peripheral neuropathyd4T, ddILzd, Cs, H, Eto/Pto, S, Km, Amk, Cm, E, FQsAvoid use of d4T or ddI in combination with Cs or Lzd (increased risk of peripheral neuropathy).
QT prolongationRTV boosted PIBdq, Cfz, Mfx, other FQs
Skin rash

ABC, NVP, EFV, d4T and others

All anti-TB drugs

Do not re-challenge with ABC (risk of life-threatening anaphylaxis). Do not re-challenge with any agent that may have caused Stevens-Johnson syndrome.
Also consider CMX as a cause of skin rash if the patient is receiving this medication.

 Adapted from WHO Guidelines for the programmatic management of drug-resistant tuberculosis8.